Diuretic side effects and Diabetes

Dr T Ask Doctor T 2 Comments

Q:
I have been on Avalide for about a year now. I have since developed some other issues, all of which seem related to potassium deficiency. I started investigating when I began getting sore muscles and charleyhorses, in spite of stretching.

I have these symptoms, most of which I always had, but which have worsened lately:

  • Muscle Cramps
  • Muscle Fatigue and Weakness
  • Irritability
  • Dry Skin
  • Insatiable Thirst
  • Chills
  • Nausea-especially in the morning
  • Insomnia
  • Glucose Intolerance-doctor says I am ‘pre-diabetic’
  • Edema-my abdomen is constantly distended.

Should I take a potassium supplement or just eat bananas, whic BTW I dislike?
Thanks for your thoughts!

A:
You haven’t told me why you are taking a diuretic. I assume you need it for reasons such as high blood pressure. If so, there are alternatives you should discuss with your doctor, including switching to a potassium sparing diuretic such as Aldactone.

(Some noted possible side effects from diuretics are indeed a decrease of your body’s supply of potassium. Symptoms such as weakness, leg cramps or being tired may result. Eating foods containing potassium may help prevent significant potassium loss. If your doctor recommends it, you could prevent potassium loss by taking a liquid or tablet that has potassium along with the diuretic. Diuretics such as amiloride (Midamar), spironolactone (Aldactone) or triamterene (Dyrenium) are called “potassium sparing” agents. They don’t cause the body to lose potassium. They might be prescribed alone, but are usually used with another diuretic. Some of these combinations are Aldactazide, Dyazide, Maxzide or Moduretic.
Some people suffer from attacks of gout after prolonged treatment with diuretics. This side effect isn’t common and can be managed by other treatment.

People with diabetes may find that diuretic drugs increase their blood sugar level. A change in medication, diet, insulin or oral anti-diabetic dosage corrects this in most cases. Most of the time the degree of increase in blood sugar isn’t much. Impotence may also occur in a small percentage of people.)

Some of your symptoms are probably not related to side effects of your diuretic, but may have something to do with your “pre-diabetes” condition. If that is so, you should especially focus on keeping your weight under control.

Disorders such Diabetes and high blood pressure are much more easily treated if weight is not a problem and diet & exercise should be part of any treatment:
http://www.cardiac-risk-assessment.com/heart-disease-treatment/diet-exercise-disease-prevention

Hope this helps,
Dr T
http://www.cardiac-risk-assessment.com/

Comments 2

  1. Hello to all of you 🙂 I’m a 26 yr old Diabetic having a very difficult time gagging in a diet, but a harder time trying to keep one. I come from a family which genes are under diabetes, heart problems and hypertension as well. I have been researching about the Diuretic diet, wondering if it might work for me, bust most concerned if it might affect me due to my diabetes. Pls advice me on this…

  2. Hi there!

    I just wanted to add that Avalide contains irbesartan which is a medicine called an angiotensin II receptor blocker (an “ARB”) which tends to cause INCREASES in potassium because of the way it works. Hydrochlorothiazide (the other medicine inside) doesn’t usually cause too many potassium problems.

    Spirinolactone can help lots of patients, especially if they have heart failure, but generally doesn’t work that well for controlling blood pressure.

    The best way to find out if you have a potassium problem is to check your level with your doctor!

    Dr. Smith

Leave a Reply to Jane Smith Cancel reply

Your email address will not be published. Required fields are marked *